It's easy to get answers about health and nutrition! Just send your question by email to email@example.com and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.
My partner has said for years he thinks he's lactose intolerant. He can fairly easily digest skinny milk (i.e. only 0.10 grams of fat per 100ml), as well as goat's cheese. He finds the biggest culprits for upsetting his stomach are yoghurt made with cow's milk (both regular and low-fat) and cow's milk cheeses.
Not sure if this is actually lactose intolerance or a milk allergy. I'm hoping you might be able to explain the difference?
Lactose intolerance occurs because of the loss of the body's ability to produce lactase. Lactose (the sugar found in milk) is made up of two sugar molecules: glucose and galactose. Lactase splits the sugar for proper digestion and absorption. Without being split, the sugars are not broken down in the small intestine and pass to the colon, where they are used by bacteria for food and the byproducts can cause gas, bloating, and sometimes diarrhea.
It is now clear that lactose intolerance is a "dose dependent" issue. Everyone varies in the amount and form of dairy products they can tolerate. Here's the most recent research: Managing Lactose Intolerance.
There's further information about lactose intolerance on the Dr. Gourmet website.
Milk allergy is an allergic reaction to the proteins in milk and other dairy products. It is most common with cow's milk but can be a problem for some folks using sheep or goat milk. It is a true allergic reaction, with the body mounting an immune response, and can be quite dangerous. It is much more common in children, and symptoms include nausea, vomiting, wheezing, hives, bloating, and diarrhea. It can be quite severe, causing anaphylactic shock. If your partner believes that he might have an allergy and not lactose intolerance, he should certainly visit his doctor.
Thanks for writing,
Timothy S. Harlan, MD, FACP